Alert archive / West Virginia / Flash Flood Warnings in 2009

Flash Flood Warning 27, NWS Charleston, WV

August 29, 2009Clay County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 29, 2009, 1:50 AM EDT for Clay County, West Virginia. It was in force for 3 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 29, 2009, 1:50 AM EDT (05:50 UTC)
Expired
Aug 29, 2009, 4:45 AM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Storm-based polygon
Flood severity
None

County Clay County, WV

The radar

The Charleston,WV radar (KRLX), 60 km from the middle of the area, began a volume at 05:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 29, 3:00 AM EDTFLASH FLOOD1 E Clay, WVWATER FROM BUFFALO CREEK IN SOME BASEMENTS IN COMMUNITY OF DUNDON ALONG RT 11.
Aug 29, 3:00 AM EDTFLASH FLOODClay, WVWATER FROM SMALL CREEKS REPORTED CROSSING MANY ROADS, INCLUDING AREAS ALONG ROUTE 16 FROM IVYDALE TO BICKMORE.
Aug 29, 3:00 AM EDTHEAVY RAIN 0Clay, WVMUDSLIDES AND TREES ACROSS ROADS IN CENTRAL CLAY COUNTY, MOSTLY EFFECTING ROUTES 4 AND 16.
Aug 29, 3:00 AM EDTHEAVY RAIN 4.1Clay, WVHEAVY RAIN OCCURED FRIDAY INTO EARLY SATURDAY MORNING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 70 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 822 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
822 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 290550
FFWRLX
WVC015-290845-
/O.NEW.KRLX.FF.W.0027.090829T0550Z-090829T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
150 AM EDT SAT AUG 29 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLAY COUNTY IN WEST VIRGINIA...
  THIS INCLUDES THE CITY OF CLAY...

* UNTIL 445 AM EDT

* AT 145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
  2.0 TO 2.5 INCHES OF RAIN HAD FALLEN ACROSS PORTIONS OF CENTRAL CLAY
  COUNTY SINCE 1030 PM.  AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN
  IS POSSIBLE THROUGH 3 AM.  THIS WILL CAUSE FLOODING OF ROADS AS WELL
  AS SMALL STREAMS AND CREEKS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO HARRISON
  AND IVYDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

&&

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3860 8098 3849 8088 3828 8124 3842 8127

$$

10
2 follow-up statements
000 
WGUS71 KRLX 290723
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
323 AM EDT SAT AUG 29 2009

WVC015-290845-
/O.CON.KRLX.FF.W.0027.000000T0000Z-090829T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY WV-
323 AM EDT SAT AUG 29 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM EDT FOR CLAY
COUNTY...

AT 318 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE HEAVY RAINFALL PRODUCING FLASH FLOODING OVER THE WARNED 
AREA. RADAR ESTIMATES OF 2 TO 3 INCHES OF TOTAL STORM RAINFALL HAVE 
BEEN OBSERVED.  ADDITIONAL SHOWERS AND THUNDERSTORMS MAY PRODUCE 
ANOTHER HALF INCH TO A FULL INCH OF RAIN BETWEEN 3:30 AM AND 4:30 
AM.  FLOODING OF ROADWAYS...AS WELL AS OF SMALL STREAMS AND 
CREEKS...CONTINUES TO BE A THREAT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
CLAY...HARRISON AND IVYDALE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING 
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3860 8098 3849 8088 3828 8124 3842 8127

$$

10
000 
WGUS71 KRLX 290846
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
446 AM EDT SAT AUG 29 2009

WVC015-290855-
/O.EXP.KRLX.FF.W.0027.000000T0000Z-090829T0845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CLAY WV-
446 AM EDT SAT AUG 29 2009

...THE FLASH FLOOD WARNING HAS EXPIRED FOR CLAY COUNTY...

MOST OF THE HEAVY RAIN HAS MOVED OUT OF THE AREA...THEREFORE THE 
FLASH FLOOD WARNING THAT WAS IN EFFECT HAS BEEN ALLOWED TO EXPIRE. 
THROUGH 7 AM OR SO...STREAMS MAY REMAIN SWOLLEN AND WATER PROBLEMS 
MAY CONTINUE ON AREA ROADWAYS.

TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.

LAT...LON 3860 8098 3849 8088 3828 8124 3842 8127

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:34 PM EDT, 4 hours 16 minutes earlier.

Area forecast discussion, Aug 28, 9:34 PM EDT, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
934 PM EDT FRI AUG 28 2009

.SYNOPSIS...
DEEPER MOISTURE...UNDER PASSING UPPER LEVEL SHORT WAVES WILL
CONTINUE THROUGH EARLY SATURDAY. A COLD FRONT PASSES LATE SATURDAY.
DRIER AND LESS HUMID AIR SUNDAY.

&&

.NEAR TERM /THROUGH SATURDAY/...
UPDATED TO INCREASE POPS FAR NORTHWEST COUNTIES OF SOUTHEAST OHIO
WITH LINE OF SHOWERS AND THUNDERSTORMS HOLDING TOGETHER OVER CENTRAL
OHIO. HOWEVER...MOST OF THE UPPER SUPPORT FOR THIS LINE WILL LIFT
NORTH LATER THIS EVENING...SO WILL DECREASE POPS TO CHANCE SHORTLY
AFTER MIDNIGHT. ELSEWHERE...MODEL DEPICTED ELONGATED SHORT WAVE
SHOWS NICELY IN THE DEVELOPING PRECIP SHIELD OVER EASTERN KENTUCKY
AND SOUTHWESTERN WV THIS EVENING. THIS FEATURE AND PRECIP IS
FORECAST TO LIFT NORTH AND EAST OVERNIGHT...AND HAVE RAISED POPS IN
THIS AREA AS PRECIP COVERAGE INCREASES. ON THE OTHER HAND...INCLUDED
THUNDER CHANCES ONLY IN SOUTHEAST OHIO WHERE BETTER SUPPORT ACTS ON
MORE UNSTABLE AIR. BY SATURDAY MORNING FRONTAL SYSTEM APPROACHES
FROM THE WEST...AND INCREASES POPS AGAIN OVER THE WEST.

&&

.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
INITIALLY...THE MODELS ARE IN GOOD AGREEMENT MOVING THE COLD FRONT
ACROSS THE REGION ON SATURDAY WITH THE REINFORCING COOL
FRONT...MAINLY THE 850 MB TEMP GRADIENT...SLIDING ACROSS SATURDAY
NIGHT.  COOL HIGH PRESSURE DOES SLIDE IN ON SUNDAY WITH THE UPPER
TROUGH STILL HANGING JUST TO THE WEST...MAINLY ACROSS OHIO INTO
CENTRAL KY.  WITH THE DRY SLOT MOVING IN SATURDAY NIGHT...SHOULD SEE
ANY LINGERING MOUNTAIN SHOWERS TAPER OFF AND DRY WEATHER RETURN TO
THE AREA.  WITH THE SKY CLEARING COULD SEE SOME FOG DEVELOP
ESPECIALLY ACROSS THE LOW LANDS AS THE PRESSURE GRADIENT RELAXES
OVERNIGHT.

WITH THE SFC HIGH SETTLING OVER OHIO ON SUNDAY AND THE DRY AIR
AROUND...EXPECT TO SEE DRY WEATHER.  BUT WITH THE COOLER AIR
ALOFT...SHOULD SEE A GOOD CU FIELD FORM...ESPECIALLY ACROSS OHIO
WHICH WILL BE UNDER THE UPPER TROUGH.

BEGINNING SUNDAY NIGHT HOWEVER...THE MODELS DO BEGIN TO DIVERGE SOME
WITH HOW THEY HANDLE A WAVE MOVING NORTHEAST ALONG THE STALLED
FRONTAL BOUNDARY OVER THE CAROLINA AND VIRGINIA PIEDMONT.  WITH THE
UPPER TROUGH STILL TO THE WEST...IT COULD CERTAINLY AID THE SURFACE
LOW AND HELP PULL MORE MOISTURE TO THE WEST...ESPECIALLY IF IT GETS
A LITTLE OF A CLOSED LOW OR NEGATIVE TILT TO THE TROUGH.  THE 12Z
NAM WAS THE MOST AGGRESSIVE TO TRY AND PULL THE WAVE WEST.
HOWEVER...ON THE OTHER HAND IF THE TROUGH STAYS MORE POSITIVELY
TILTED...THE MOISTURE WILL CONTINUE TO SLIDE NE AND SHOULD MOVE MORE
THROUGH NC AND VA WITH LITTLE IMPACT WESTWARD...LIKE THE GFS...ECMWF
AND TO AN EXTENT THE CANADIAN. FOR NOW...THE NAM LOOKS TO BE A
LITTLE OVER DONE SO HAVE LEANED MORE TOWARD THE OTHER 3 MODELS WITH
A CONSENSUS THAT SOME LIGHT RAIN CAN NOT BE RULED OUT IN THE SERN
PART OF THE CWA SO HAVE ADDED SOME CHANCE POPS IN THE MOUNTAINS ON
MONDAY.

FOR TEMPERATURES...DID NOT DEVIATE MUCH FROM THE GUIDANCE AS IT WAS
PRETTY WELL CLUSTERED AND NOT FAR FROM WHAT WOULD BE EXPECTED BASED
UPON THE 850 MB TEMPERATURES.  THIS COULD BE THE FIRST TASTE OF FALL.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
INTRODUCED POPS INTO TUESDAY AFTERNOON AND KEPT THEM MAINLY IN THE
MOUNTAINS INTO WEDNESDAY. MODELS SHOWED A FRONTAL BOUNDARY OVER THE
EAST COAST WITH SOME DISTURBANCES MOVING INTO THE APPALACHIANS.
TOWARD THE END OF THE PERIOD POPS WERE REMOVED AS THE FRONTAL
BOUNDARY MOVES FARTHER EAST. RAISED MAX TEMPS SLIGHTLY ABOVE HPC
GUIDE WHILE ONLY LOWERED MIN TEMPS SLIGHTLY.

&&

.AVIATION /02Z SATURDAY THROUGH WEDNESDAY/...
VERY TOUCHY AVIATION FORECAST TONIGHT. PLENTY OF CLOUD COVER WOULD
ORDINARILY PREVENT FOG FORMATION...BUT WITH TROPICAL ATMOSPHERE AND
RAIN PASSING THROUGH MUCH OF THE AREA WITH A WEAK WAVE THIS
EVENING...EXPECTING AT LEAST MVFR VIS AND CIGS IN ITS WAKE FOR MOST
LOCATIONS DURING THE PREDAWN HOURS. WILL HAVE TO MONITOR CLOSELY FOR
ANY BREAKS IN OVERALL CLOUD COVER...WHICH COULD RESULT IN IFR FROM
FOG AND/OR LOW STRATUS. ALSO...IFR POSSIBLE IN THE ELEVATED
SHELTERED VALLEYS OF THE MOUNTAINS...AND EAST SLOPES...INCLUDING
GREENBRIER AND TYGART RIVER VALLEYS. COLD FRONT COMES THROUGH DURING
THE DAY SATURDAY WITH LINE OF SHOWERS AND EMBEDDED THUNDER...WHICH
COULD YIELD LOCALIZED IFR.

AFTER 00Z SUNDAY...
IFR IN VALLEY FOG TYPICAL OF THIS TIME OF YEAR...DURING PREDAWN
HOURS SUNDAY AND MONDAY MORNINGS.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/ESS/TJT
NEAR TERM...JMV
SHORT TERM...ESS
LONG TERM...TJT
AVIATION...MDP
Hazardous weather outlook, Aug 28, 3:53 AM EDT, 21 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
353 AM EDT FRI AUG 28 2009

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-290800-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
353 AM EDT FRI AUG 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 29, 1:24 AM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
124 AM EDT SAT AUG 29 2009

WVZ027-028-290700-
CLAY-BRAXTON-
INCLUDING THE CITIES OF...CLAY...SUTTON...GASSAWAY...BURNSVILLE
124 AM EDT SAT AUG 29 2009

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

SHOWERS AND A COUPLE OF EMBEDDED THUNDERSTORMS HAVE BEEN TRAINING
FROM SOUTHWEST TO NORTHEAST ACROSS CENTRAL CLAY AND BRAXTON
COUNTIES SINCE 1030 PM. RADAR ESTIMATES OF ONE TO TWO INCHES HAVE
BEEN OBSERVED FROM POND GAP IN EXTREME EASTERN KANAWHA
COUNTY...NORTHEAST THROUGH CLAY...TO FLATWOODS AND HEATHERS IN
BRAXTON COUNTY.

AN ADDITIONAL ONE HALF TO ONE INCH OF RAIN IS POSSIBLE OVER THIS
SAME AREA OVER THE NEXT COUPLE OF HOURS...WITH THE BULK  THIS MAY
CAUSE HIGH WATER ON SOME AREAS STREAMS...ESPECIALLY THOSE THAT
FEED INTO THE ELK RIVER IN CLAY COUNTY. ALSO...STANDING WATER ON
AREA ROADS MAY BE OBSERVED. IF HEAVY RAIN CONTINUES LONGER THAN
CURRENTLY EXPECTED...A FLASH FLOOD WARNING MAY BE NECESSARY.

DO NOT DRIVE THROUGH AREAS WHERE WATER COVERS THE ROAD BE AWARE
OF HIGH WATER ON NEARBY STREAMS...AND BE PREPARED TO TAKE ACTION
IF FLOODING IS OBSERVED.

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 3:36 AM EDTFlash Flood WatchRLXBarbour, Braxton, Calhoun, Clay, Gilmer, Harrison and 3 more3 hr

Nearby

Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.